Texas, 2009Tornadoes and Hail in Texas, June 4, 2009
June 4, 2009 · NWS AMA · 23 events in 6 counties and zones
Thunderstorms moved off the higher terrain of New Mexico into the Panhandles during the evening. which allowed thunderstorms to intensify as they tracked across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved off the higher terrain of New Mexico into the Panhandles during the evening. A moist and unstable air mass was located across the Panhandles...which allowed thunderstorms to intensify as they tracked across the area. Reports of hail...straight-line wind damage...and a few brief tornado touchdowns were received. No damage or injuries were reported from these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 4, 2:22 PM CST, 55 minutes earlier.
Area forecast discussion, Jun 4, 2:22 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
322 PM CDT THU JUN 4 2009
.DISCUSSION...
THE KAMA RADAR WILL BE DOWN UNTIL THIS EVENING SO THE CONVECTION
INITIATING IN EASTERN NEW MEXICO AND THE WESTERN PANHANDLES WILL BE
MONITORED USING SURROUNDING RADAR AND SATELLITE IMAGERY. MOIST AND
UNSTABLE AIR IN PLACE COMBINED WITH MARGINAL SHEAR WILL PROVIDE A
SUITABLE ATMOSPHERE FOR SEVERE STORMS. THE NW FLOW ALOFT WILL ALLOW
THE ACTIVITY IN EASTERN NEW MEXICO TO DRIFT INTO THE PANHANDLES AS
WELL. EXPECTING MAINLY HIGH BASED HAIL AND WIND THREAT WITH THESE
STORMS THROUGH THE EVENING HOURS. THE UPPER RIDGE PROVIDING THE NW
FLOW WILL PUSH EAST OVERNIGHT AND SET UP OVER THE PANHANDLES
TOMORROW...WHILE WEAKENING SLIGHTLY. SO NOT EXPECTING THIS RIDGE TO
SHUT DOWN PRECIP CHANCES. IN FACT...THE NAM SUGGESTS A WEAK WAVE WILL
PUSH THROUGH THE SOUTHERN PANHANDLES AND GENERATE A FEW AFTERNOON
STORMS. KEPT MENTION OF SLIGHT CHANCE POPS ACROSS THE SOUTHERN HALF
OF THE TEXAS PANHANDLE FOR TOMORROW. THE RIDGE WILL HELP WITH THE
LOWER ATMOSPHERIC WARMING THOUGH. MODELS SUGGEST 850 MB TEMPS WILL
STEADILY RISE ON BOTH FRIDAY AND SATURDAY WITH THE WARMEST DAY BEING
SATURDAY. BOTH THE GFS AND NAM SOLUTIONS SHOW 31C 850MB TEMPS ON
SATURDAY ACROSS MOST OF THE PANHANDLES. SO THE BIG QUESTION WILL
CONCERN THE EASTERN PUSH OF THE DRYLINE. FORTUNATELY...THERE IS
REASONABLE AGREEMENT AMONG THE GFS...NAM AND EURO THAT THE DRYLINE
WILL GENERALLY SET UP ALONG THE TEXAS PANHANDLE BORDER WITH
OKLAHOMA. THIS SEEMS FINE CONSIDERING THE SUGGESTED STRENGTH AND
POSITION OF THE SURFACE TROUGH WHICH SHOULD SET UP DIRECTLY OVER THE
PANHANDLES...AND THE STRENGTH OF THE SW FLOW ALOFT. SO...DECIDED TO
TREND WITH THE MET TEMPS...WHICH WERE 5 OR SO DEGREES WARMER THAN THE
MAV. THE NAM DOES PRODUCE PRECIP ALONG AND AHEAD OF THE
DRYLINE...WHICH MAY POSE A THREAT FOR THE EXTREME SE TEXAS PANHANDLE
BUT MOST OF THE AREA SHOULD BE DRY AND WARM.
THE SURFACE TROUGH WEAKENS ON SUNDAY AND THE LEADING EDGE OF AN UPPER
TROUGH SHOULD PUSH INTO THE PANHANDLES PROVIDING A SLIGHTLY COOLER
ATMOSPHERE. A COLD FRONT IS STILL PROGGED TO ENTER THE PANHANDLES
MONDAY AFTERNOON...BUT THE MODELS ARE STILL STRUGGLING WITH THE
SPEED AND STRENGTH OF THE FRONT. HOWEVER...THERE IS GENERAL AGREEMENT
THAT THIS UPPER TROUGH WILL BRING THE TEMPS DOWN A BIT FOR TUESDAY
ALONG WITH A SLIGHT CHANCE FOR PRECIP MONDAY NIGHT INTO TUESDAY
MORNING. MODELS THEN LEAN TOWARD ANOTHER STRENGTHENING LEE SIDE
TROUGH AND DRYLINE SITUATION FOR WEDNESDAY INTO THURSDAY WHICH COULD
BRING A RETURN OF THE WARM AND DRY WEATHER.
JJB
&&
.FIRE WEATHER...
FIRE WEATHER CONCERNS WILL INCREASE THROUGH THE WEEKEND. WARMER AIR
WILL MOVE INTO THE PANHANDLES ON FRIDAY WITH THE HOTTEST DAY EXPECTED
ON SATURDAY. IN ADDITION...A DRYLINE WILL MOVE INTO THE EXTREME
EASTERN PANHANDLES ON SATURDAY ALLOWING THE RELATIVE HUMIDITY VALUES
TO FALL INTO THE 10 TO 15 PERCENT RANGE ACROSS MUCH OF THE
PANHANDLES. AT THE SAME TIME...WEST TO SOUTHWEST WINDS SHOULD
INCREASE TO 20 MPH OR GREATER LEADING TO CRITICAL FIRE WEATHER
CONDITIONS. SO A FIRE WEATHER WATCH IS IN EFFECT FOR THE CENTRAL TO
WESTERN TEXAS AND OKLAHOMA PANHANDLES ON SATURDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 58 89 62 94 63 / 40 20 20 5 10
BEAVER OK 57 91 63 100 62 / 5 10 10 10 10
BOISE CITY OK 56 91 60 95 59 / 40 10 10 5 10
BORGER TX 62 94 67 98 67 / 30 20 20 5 10
BOYS RANCH TX 58 96 64 98 61 / 40 20 10 5 10
CANYON TX 56 92 61 95 61 / 40 20 10 5 10
CLARENDON TX 58 89 65 97 69 / 30 20 20 5 10
DALHART TX 55 92 57 97 56 / 40 10 10 5 10
GUYMON OK 59 94 61 100 61 / 20 10 10 5 10
HEREFORD TX 59 93 62 95 60 / 40 20 10 5 10
LIPSCOMB TX 59 91 66 100 66 / 10 10 10 10 10
PAMPA TX 60 91 66 96 67 / 20 20 20 5 10
SHAMROCK TX 61 90 67 94 70 / 20 20 20 10 10
WELLINGTON TX 60 91 67 95 72 / 20 20 20 10 10
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
DALLAM...DEAF SMITH...HANSFORD...HARTLEY...HUTCHINSON...
MOORE...OLDHAM...POTTER...RANDALL...SHERMAN.
OK...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.
&&
08/14Hazardous weather outlook, Jun 4, 2:00 PM CST, 1 hour 17 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CDT THU JUN 4 2009
OKZ001>003-TXZ001>020-051100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
300 PM CDT THU JUN 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE WESTERN PARTS OF THE TEXAS AND OKLAHOMA PANHANDLES UNTIL 10
PM CDT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.
THUNDERSTORMS ARE EXPECTED TO SPREAD EAST OVERNIGHT ACROSS MUCH OF
THE PANHANDLES.
.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE SOUTHERN TEXAS
PANHANDLE FRIDAY AFTERNOON AND EVENING...AND ACROSS THE EASTERN
PANHANDLES MONDAY NIGHT. THUNDERSTORMS ON THESE DAYS ARE NOT
EXPECTED TO BE SEVERE AT THIS TIME.
ON SATURDAY...DRY AIR...WARMER WEATHER...AND INCREASING WINDS COULD
RESULT IN CRITICAL FIRE CONDITIONS ACROSS THE WESTERN PORTIONS OF
THE REGION. THEREFORE...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE
FAR WESTERN COUNTIES IN THE TEXAS AND OKLAHOMA PANHANDLES.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS AND SPOTTER GROUPS IN THE WESTERN OKLAHOMA
AND THE WESTERN AND SOUTHERN TEXAS PANHANDLES SHOULD MONITOR THE
LATEST UPDATES FOR POSSIBLE ACTIVATION THIS AFTERNOON OR THIS
EVENING.
NUNEZ
In the hours before
Special weather statement, Jun 4, 2:21 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
321 PM CDT THU JUN 4 2009
TXZ001-006-042115-
DALLAM TX-HARTLEY TX-
321 PM CDT THU JUN 4 2009
...STRONG THUNDERSTORM ACROSS WESTERN HARTLEY AND SOUTHWEST DALLAM
COUNTIES UNTIL 415 PM CDT...
AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 30 MILES WEST OF DALHART...OR ABOUT 16 MILES
NORTH OF AMISTAD...MOVING SOUTHEAST AT 15 MPH.
UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
RN
Event by event
11 hail, 8 thunderstorm wind, 4 tornado. Local standard time, as filed.
Tornado, Hartley
- When
- June 4, 3:17 PM CST to 3:19 PM CST
- Where
- Hartley County, 6 mi S of Dalhart to 3.08 mi SE of (Dht)dalhart Muni Ar
- Rating
- EF0
- Path length
- 0.52 mi
- Path width
- 100 yd
- Reported by
- Law Enforcement
- Coordinates
- 35.983, -102.520
A law enforcement official reported that a tornado touched down for about two minutes six miles south of Dalhart. The tornado tracked northeast and lifted about three miles southeast of the Dalhart Municipal Airport. The tornado remained over open country and no damage or injuries were reported.
Hail, Hartley
- When
- June 4, 4:06 PM CST
- Where
- Hartley County, 7.41 mi SE of Romero
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.650, -102.830
Hail, Moore
- When
- June 4, 4:20 PM CST
- Where
- Moore County, 2.36 mi NNW of Dumas
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.880, -101.990
Hail, Moore
- When
- June 4, 4:24 PM CST
- Where
- Moore County, 1.78 mi NE of Dumas
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.870, -101.950
Hail, Moore
- When
- June 4, 4:40 PM CST
- Where
- Moore County, 5.09 mi E of Dumas
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.860, -101.880
Thunderstorm Wind, Oldham
- When
- June 4, 5:02 PM CST to 5:04 PM CST
- Where
- Oldham County, Vega
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.250, -102.430
Hail, Oldham
- When
- June 4, 5:03 PM CST
- Where
- Oldham County, 4.82 mi NW of Wildorado
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.240, -102.270
Hail, Oldham
- When
- June 4, 5:08 PM CST
- Where
- Oldham County, 2.65 mi WNW of Wildorado
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.220, -102.240
Tornado, Oldham
- When
- June 4, 5:08 PM CST to 5:11 PM CST
- Where
- Oldham County, 1 mi W of Vega to 0.39 mi NNW of Vega
- Rating
- EF0
- Path length
- 1 mi
- Path width
- 100 yd
- Reported by
- Broadcast Media
- Coordinates
- 35.250, -102.448
A tornado touched down about one mile west of Vega around 1708 CST and tracked east northeast for about one mile where it lifted around 1711 CST about one half of a mile north northwest of Vega. The tornado remained over open country and no damage or injuries were reported.
Hail, Oldham
- When
- June 4, 5:09 PM CST
- Where
- Oldham County, 2.99 mi NNW of Wildorado
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.240, -102.220
Hail, Oldham
- When
- June 4, 5:10 PM CST
- Where
- Oldham County, 2.9 mi ENE of Adrian
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.280, -102.630
Hail, Hansford
- When
- June 4, 5:12 PM CST
- Where
- Hansford County, 8.24 mi SW of Hitchland
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.420, -101.410
Tornado, Randall
- When
- June 4, 5:33 PM CST
- Where
- Randall County, 14 mi SW of Amarillo
- Rating
- EF0
- Path length
- 0.13 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 35.057, -101.995
A tornado touched down briefly near Farm to Market Road 2219 and City Lake Road and was reported by an amateur radio operator. The tornado was on the ground for less than one minute and remained over open country. No damage or injuries were reported.
Hail, Deaf Smith
- When
- June 4, 5:40 PM CST
- Where
- Deaf Smith County, 4.84 mi N of Simms
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.100, -102.660
Tornado, Randall
- When
- June 4, 5:40 PM CST to 5:42 PM CST
- Where
- Randall County, 7 mi W of Canyon to 4.58 mi ENE of Umbarger
- Rating
- EF0
- Path length
- 0.75 mi
- Path width
- 100 yd
- Reported by
- Amateur Radio
- Coordinates
- 34.980, -102.044
A tornado touched down about seven miles west of Canyon around 1740 CST and tracked northeast where it lifted about four and a half miles east northeast of Umbarger just west of the intersection of Farm to Market Road 1062 and City Lake Road. The tornado remained over open country and was on the ground for about two minutes. No damage or injuries were reported.
Thunderstorm Wind, Randall
- When
- June 4, 5:44 PM CST to 5:46 PM CST
- Where
- Randall County, 5.1 mi W of Canyon
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 34.980, -102.010
The high thunderstorm wind gust was estimated along U.S. Highway 60 about five miles west of Canyon.
Thunderstorm Wind, Randall
- When
- June 4, 5:45 PM CST to 5:48 PM CST
- Where
- Randall County, 7 mi W of Canyon
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 34.980, -102.044
The strong thunderstorm wind gust destroyed a barn at Farm to Market Road 1062 and Blessen Road. The public reported that an animal was injured.
Thunderstorm Wind, Randall
- When
- June 4, 5:45 PM CST to 5:47 PM CST
- Where
- Randall County, 8 mi W of Canyon
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $4,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.980, -102.061
Strong thunderstorm wind gusts caused the roof to be peeled off from a barn at Farm to Market Road 1062 and Bushland Road.
Thunderstorm Wind, Randall
- When
- June 4, 5:47 PM CST to 5:50 PM CST
- Where
- Randall County, 3 mi ENE of Umbarger
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $6,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.967, -102.051
Strong thunderstorm wind gusts caused numerous sheets of tin to be removed from small structures along U.S. Highway 60. There were also some downed tree branches that were observed.
Thunderstorm Wind, Randall
- When
- June 4, 5:48 PM CST to 5:50 PM CST
- Where
- Randall County, 3.51 mi NE of Umbarger
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.980, -102.050
The Randall County Emergency Manager estimated thunderstorm wind gusts of fifty-six knots about seven miles west of Canyon.
Hail, Deaf Smith
- When
- June 4, 5:52 PM CST
- Where
- Deaf Smith County, 4.15 mi S of Milo Center
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.920, -102.400
Thunderstorm Wind, Deaf Smith
- When
- June 4, 5:59 PM CST to 6:01 PM CST
- Where
- Deaf Smith County, Dawn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 34.920, -102.200
Amateur radio operators reported six inch tree limbs blown down along U.S. Highway 60 at Farm to Market Road 809.
Thunderstorm Wind, Deaf Smith
- When
- June 4, 6:00 PM CST to 6:02 PM CST
- Where
- Deaf Smith County, Hereford
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.820, -102.400
The Hereford Fire Department reported that a roof had been blown off a lumber yard and that small tree limbs were downed by the strong thunderstorm wind gusts.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Florida, June 4, 2009$1.3 million · EF0 · 1 event
- Flash Flooding in Tennessee, June 4, 2009$96,000 · 5 events
- Hail and Damaging Winds in Texas, June 4, 2009$47,000 · 1.75 in hail · 9 events
- Damaging Winds in Georgia, June 4, 2009$61,000 · 55 kt wind · 2 events
- Flood and Heavy Rain in Georgia, June 4, 2009$45,000 · 2 events
- Strong Wind in Washington, June 4, 2009$35,000 · 2 events
- Tornado in Georgia, June 4, 2009$35,000 · EF0 · 1 event
- Tornado and Hail in Oregon, June 4, 2009$16,000 · EF0 · 9 events
- Debris Flow and Hail in Oregon, June 4, 2009$3,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Virginia, June 4 to 5, 2009$2,000 · 60 kt wind · 11 events
- Waterspouts in South Atlantic Coastal Waters, June 4, 20092 events
- Damaging Winds in Florida, June 4, 2009$5,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177300, 176533, 176534, 176535, 176536, 176579, 176537, 176538, 176544, 176539, 176540, 176541, 176545, 176542, 176546, 176580, 176584, 176585, 176586, 176581, 176543, 176582, 176583.